Texas, 2021

Tornadoes and Flash Flooding in Texas, May 31, 2021

May 31, 2021 · NWS MAF · 15 events in 4 counties and zones

An upper trough was over the region with abundant low-level moisture present across West Texas. A cold front was moving southward from southwest Oklahoma and there was a nearly stationary outflow boundary across Ector County from storms the previous day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was over the region with abundant low-level moisture present across West Texas. A cold front was moving southward from southwest Oklahoma and there was a nearly stationary outflow boundary across Ector County from storms the previous day. Rain and thunderstorms were across the Permian Basin during the morning hours which resulted in hail across portions of the area. High instability due to clearing skies allowed for severe thunderstorms to develop across the southern Permian Basin and in Pecos County during the afternoon hours. These storms produced large hail and tornadoes. Flash flooding developed across portions of the Permian Basin during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 5:41 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, May 31, 5:41 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 AM CDT Mon May 31 2021

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

MVFR ceilings have overspread much of the region this morning,
with brief deterioration to IFR possible within the first couple
hours of the forecast period. A thunderstorm moving east toward
PEQ this morning may possibly impact INK, with erratic gusty
winds, heavy rain, and lightning possible. Another more widespread
round of thunderstorms is possible this afternoon/tonight, however
confidence is currently too low in TS timing/location to include
mention. Ceilings will gradually lift to VFR between 15-17Z at
all but MAF, where low ceilings may persist until 18-20Z this
afternoon. Winds will generally vary between NE/SE when not
impacted by storms or outflow boundaries.

&&

.PREV DISCUSSION... /issued 256 AM CDT Mon May 31 2021/

DISCUSSION...

We are looking at continued chances for severe weather and heavy
rain this Memorial Day.

Weak convection and widespread clouds that occurred across much of
the area yesterday really hampered instability and thus there were
much fewer storms. Currently we see strong storms and very heavy
rain from Gail to Snyder. These storms are likely producing areas
of flash flooding. We have extended the current Flash Flood Watch
into this evening for the northern and eastern Permian Basin.
There is much less confidence further south and we have not see
rain in the Midland/Odessa area for a couple days. This watch
could be expanded south at a later time.

Hi-res models aren't handling current convection very well and
however the morning storms and associated outflow boundaries
evolve will greatly affect what happens this afternoon. If
convection continues across the Permian Basin this morning we may
see very little in the way of storms there this afternoon. We will
have to wait and see. However, further south it appears we will
see quite a bit of heating which should lead to very unstable
conditions. More storms will likely develop across the higher
terrain and move east onto the plains. All modes of severe weather
including large hail, damaging winds, and a few tornadoes are
possible with these storms. Heavy rain continues to be a threat as
well and areas of flash flooding remain a concern. These storms
will likely grow upscale into one or more convective systems as
they move east.

As we head into midweek, upper troughing will remain over the
area with a chance for storms each day. The widespread severe
weather threat will decrease while the heavy rain and flooding
threat continues, especially if we see a lot of rain over the next
24 hours. Temperatures will remain well below normal in this
pattern with highs in the 70's and 80's for much of this week.
Storm chances become more scattered by next weekend as
temperatures warm back to near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  62  76  62 /  70  50  30  40
Carlsbad                       83  63  81  62 /  60  30  40  40
Dryden                         85  68  83  66 /  40  40  60  50
Fort Stockton                  86  64  79  62 /  60  30  60  50
Guadalupe Pass                 81  57  76  58 /  40  20  40  40
Hobbs                          78  59  77  59 /  80  40  40  40
Marfa                          86  60  81  56 /  40  20  70  40
Midland Intl Airport           78  62  77  62 /  60  40  40  40
Odessa                         79  62  78  62 /  60  40  40  40
Wink                           85  63  81  63 /  60  30  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through this evening for Borden-Dawson-Gaines-
     Glasscock-Howard-Martin-Mitchell-Scurry.

&&

29/84
Hazardous weather outlook, May 31, 2:06 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
306 AM CDT Mon May 31 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
306 AM CDT Mon May 31 2021 /206 AM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible once again today into
tonight. Large hail, damaging winds, and heavy rain resulting in
flash flooding are the main concerns. An isolated tornado will also
be possible.

A Flash Flood Watch is in effect for northern and eastern portions of
the Permian Basin until early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms remain possible Tuesday and Wednesday,
with storm chances persisting through the end of the week. The
strongest storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated beginning this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 31, 7:23 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
723 AM MDT Mon May 31 2021

NMZ028-311400-
Eddy County Plains NM-
723 AM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
800 AM MDT...

At 723 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Artesia, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Artesia, Hope, Atoka, Dayton, Artesia Municipal Airport and Lakewood.

LAT...LON 3296 10480 3296 10418 3261 10434 3263 10482
TIME...MOT...LOC 1323Z 199DEG 31KT 3287 10455

88
Special weather statement, May 31, 7:33 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
833 AM CDT Mon May 31 2021

TXZ050-060-061-311415-
Andrews TX-Ector TX-Winkler TX-
833 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR...SOUTH CENTRAL
ANDREWS AND EASTERN WINKLER COUNTIES UNTIL 915 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Goldsmith, or 21 miles east of Kermit, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Notrees and Odessa Schlemeyer Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3173 10293 3196 10305 3224 10244 3196 10229
TIME...MOT...LOC 1333Z 243DEG 23KT 3192 10273

88
Special weather statement, May 31, 7:37 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
837 AM CDT Mon May 31 2021

TXZ082-311445-
Terrell TX-
837 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHEASTERN TERRELL COUNTIES UNTIL 945 AM CDT...

At 837 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Terrell County Gas Plant, or 24 miles north of Dryden,
moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3035 10170 3032 10174 3027 10234 3060 10234
      3060 10214 3065 10213 3066 10176 3064 10168
      3055 10165
TIME...MOT...LOC 1337Z 260DEG 27KT 3040 10209

88
Special weather statement, May 31, 7:39 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
839 AM CDT Mon May 31 2021

TXZ059-060-067-273-274-311430-
Loving TX-Eastern Culberson County TX-Ward TX-
Reeves County Plains TX-Winkler TX-
839 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD...SOUTHWESTERN WINKLER...EASTERN CULBERSON AND
LOVING COUNTIES UNTIL 930 AM CDT...

At 839 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pecos, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Wink, Toyah, Mentone, Barstow, Slash Ranch and Winkler County
Airport.

This includes Interstate 20 between mile markers 20 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 10392 3154 10423 3200 10340 3162 10302
TIME...MOT...LOC 1339Z 234DEG 25KT 3150 10357

88
Special weather statement, May 31, 8:30 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
930 AM CDT Mon May 31 2021

TXZ060-061-067-311515-
Ector TX-Ward TX-Winkler TX-
930 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL
1015 AM CDT...

At 930 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wink, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Kermit, Wink, Pyote, Wickett, Monahans Sandhills State Park
and Winkler County Airport.

This includes Interstate 20 between mile markers 88 and 89, and
between mile markers 91 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 10299 3167 10262 3165 10270 3165 10276
      3163 10277 3154 10314 3172 10325
TIME...MOT...LOC 1430Z 253DEG 18KT 3168 10305

88
Special weather statement, May 31, 9:20 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1020 AM CDT Mon May 31 2021

TXZ050-060>062-311600-
Midland TX-Andrews TX-Ector TX-Winkler TX-
1020 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS...
NORTHWESTERN MIDLAND AND EAST CENTRAL WINKLER COUNTIES UNTIL 1100 AM
CDT...

At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of West Odessa, or 16 miles west of Odessa, moving east at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Odessa, Goldsmith, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Notrees, Penwell and Warfield.

This includes Interstate 20 between mile markers 97 and 129.

LAT...LON 3166 10280 3191 10285 3216 10274 3221 10226
      3186 10215
TIME...MOT...LOC 1519Z 248DEG 24KT 3183 10263

88

The radar

The Midland/Odessa radar (KMAF), 23 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 flash flood, 2 tornado. Local standard time, as filed.

Hail, Ector

When
May 31, 9:47 AM CST to 9:52 AM CST
Where
Ector County, 3 mi WNW of Odessa
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.867, -102.417

Hail, Ector

When
May 31, 10:16 AM CST to 10:21 AM CST
Where
Ector County, 6 mi NE of Odessa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.911, -102.298

Flash Flood, Ector

When
May 31, 11:30 AM CST to 12:45 PM CST
Where
Ector County, 1.6 mi NNW of Greenfield Acres to 2.16 mi ESE of Odessa Ector Co Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.889, -102.415

Heavy rain produced flash flooding in Odessa. As many as 27 swift water rescues were made across Odessa due to prolific flooding across the area. There were several pictures that showed abandoned cars engulfed in the flood waters. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
May 31, 11:40 AM CST to 12:40 PM CST
Where
Ector County, 0.69 mi ENE of Greenfield Acres to 0.76 mi ENE of Greenfield Acres
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
31.874, -102.389

Heavy rain resulted in flash flooding across Odessa. There were reports of flash flooding across portions of Odessa on social media. There were pictures of water up to the top steps of home porches on Hancock Avenue. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
May 31, 12:00 PM CST to 12:59 PM CST
Where
Ector County, 0.34 mi NE of Odessa to 0.33 mi NE of Odessa
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
31.854, -102.367

Heavy rain resulted in flash flooding in Odessa. There were pictures of flooding across the intersection of 8th Street and Muskingum Avenue. The water was high enough to move a dumpster into the middle of the intersection. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
May 31, 12:00 PM CST to 12:59 PM CST
Where
Ector County, 1.33 mi NNW of Odessa to 0.83 mi NNW of Odessa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
31.868, -102.376

Heavy rain produced flash flooding in Odessa. There was a video of a car floating down Tom Green Avenue with water several feet deep across the residential area. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
May 31, 12:00 PM CST to 12:59 PM CST
Where
Ector County, 1.42 mi N of Odessa to 1.13 mi N of Odessa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
31.870, -102.368

Heavy rain resulted in flash flooding in Odessa. There were pictures of water up to the side of cars and trucks along Walnut Street. A few vehicles were submerged up to the hood. The water was at least two to three feet deep. The cost of damage is a very rough estimate.

Flash Flood, Mitchell

When
May 31, 1:15 PM CST to 2:30 PM CST
Where
Mitchell County, 4.99 mi WNW of Buford to 4.33 mi NW of Buford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.503, -100.926

Heavy rain resulted in flash flooding near Colorado City. There were pictures and video from a spotter of flash flooding ongoing along the Colorado River north northwest of Colorado City. The water was several feet deep and flowing quickly. The water was well over the banks. No damage was reported.

Hail, Pecos

When
May 31, 2:10 PM CST to 2:20 PM CST
Where
Pecos County, 3.42 mi NNW of Chancellor
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.727, -103.187

Tornado, Pecos

When
May 31, 2:21 PM CST to 2:37 PM CST
Where
Pecos County, 19 mi S of Ft Stockton to 22 mi SSE of Ft Stockton
Rating
EFU
Path length
6.3 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
30.605, -102.870

A thunderstorm produced a tornado nineteen miles south of Fort Stockton. This tornado lasted sixteen minutes and traveled 6.3 miles to twenty-two miles south southeast of Fort Stockton. The timing and location of the tornado was estimated by both spotter reports and radar. This tornado was observed to have lifted and touched down multiple times. The tornado remained over very rural terrain on private land and did not encounter any damage indicators and was therefore rated as an EF-Unknown.

Tornado, Pecos

When
May 31, 2:39 PM CST to 2:47 PM CST
Where
Pecos County, 21 mi SSE of Ft Stockton to 23 mi SSE of Ft Stockton
Rating
EFU
Path length
3.3 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
30.599, -102.735

A thunderstorm produced a tornado 21 miles south southeast of Fort Stockton and it lifted 23 miles south southeast of Fort Stockton. The tornado tracked southeast with the storm and lasted around eight minutes before wrapping around a wall cloud and becoming obscured to spotters. The path length was estimated to be 3.3 miles and since the tornado remained over private rural land with no damage reported, it was rated as an EF-Unknown.

Hail, Pecos

When
May 31, 3:04 PM CST to 3:09 PM CST
Where
Pecos County, 10 mi ENE of Ft Stockton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.935, -102.714

Hail, Pecos

When
May 31, 3:38 PM CST to 3:43 PM CST
Where
Pecos County, 24 mi N of Longfellow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.517, -102.630

Hail, Crane

When
May 31, 4:35 PM CST to 4:40 PM CST
Where
Crane County, 17 mi WNW of Crane
Measured
2 in hail
Reported by
Public
Coordinates
31.494, -102.617

Hail, Pecos

When
May 31, 6:18 PM CST to 6:23 PM CST
Where
Pecos County, 20 mi S of Ft Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.590, -102.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960079, 960083, 960680, 960512, 960513, 960517, 960665, 960812, 960086, 960833, 960846, 960401, 960402, 960403, 960404.